We're Here to Help 720.891.4657

We're Here to Help   720.891.4657

The Dangers of Combining Opioids and Sedatives

A pile of opioid and sedative pills.
Opioids and sedatives are some of the most commonly prescribed medications, but they can have dangerous consequences when combined.

Opioid painkillers and sedatives are some of the most commonly prescribed medications in America. In fact, the FDA has stated that the number of patients who receive sedatives has risen by 41 percent over the span of 12 years. During that same time, we’re seen overdose deaths triple from the non-medical combination of opioids and sedatives.

If you’re aware that your loved one is taking both these medications, it’s crucial to their health that you help them understand their effects. In this blog, we’ll explore the effects of opioids and sedatives and the dangers of taking them together.

Opioids vs Sedatives

The Effects of Opioids

When taken as prescribed, opioids help to manage pain by binding with the opioid receptors on nerve cells in the body and brain. This blocks pain signals sent to the brain and releases high levels of dopamine, to limit pain and help the individual feel better.

Unfortunately, opioids aren’t only used to manage pain. As we’ve seen with the opioid crisis, opioids oftentimes end up being used for their inhibitory, euphoric and calming effects, leading to addiction.

The Effects of Sedatives

Sedatives are typically prescribed to slow down brain activity and instill feelings of relaxation. They’re often used for general anesthetics and to treat conditions such as anxiety and sleep disorders.

When taken, sedatives modify the communications the brain receives from the central nervous system. Specifically, they overwork the neurotransmitter gamma-aminobutyric acid (GABA), which is responsible for the slowing down of the brain. By increasing its level of activity within the central nervous system, sedatives cause GABA to have a much more significant effect on the brain. The brain adapts quickly to these altered levels, perceiving them as normal. When this change occurs, it can be easy for the person taking the medication to become dependent on it.

What Happens When Someone Combines Opioids and Sedatives?

Taking opioids by themselves can lead to extreme drowsiness, lack of hand-eye coordination, difficulty with reasoning and even confusion. Likewise, overuse of sedatives can cause fatigue, induced sleep, hypnosis, difficulty concentrating and possible amnesia. Unfortunately, taking these medications together can exasperate these symptoms.

If your loved one is taking both opioids and sedatives together, they could suffer:

    • Lack of motor coordination and muscle weakness
    • Susceptibility to falling and sustaining injuries
    • Decreased reaction times and cognitive functions
    • Dizziness and fainting
    • Extreme drowsiness
    • Cardiac issues such as rate and rhythm irregularities
    • Severe respiratory depression
    • Possible death

Why Your Loved One Might Combine Opioids and Sedatives

There are three main reasons why someone might take both drugs together:

  1. Poor medical management. Your loved one’s doctor may not have insight into all the medications your loved one has been prescribed by other medical professionals. This can lead your loved one to take multiple medications – like opioids and sedatives – without realizing the dangerous side effects they may experience.
  2. Seeking respite from complications relating to each prescription. Opioids have side effects like bad dreams that can make sleeping difficult for your loved one. This can cause them to seek relief from sedatives. If they are prescribed opioids for chronic pain, they may also suffer from anxiety or depression and take the sedatives to combat symptoms.
  3. Seeking enhanced positive effects derived from each prescription. Opioids can cause feelings of significant euphoria. Sedatives have the ability to increase these feelings of bliss provided by opioids, which can encourage your loved one to continue mixing these medications.

Find Hope and Healing at The Raleigh House

When your loved one is struggling with a diagnosis of anxiety, PTSD, depression or something similar, it can feel like their entire world is collapsing. To add an addiction on top of that can cause them to feel completely hopeless. However, there is hope for your loved one’s recovery.

The Raleigh House offers dual diagnosis treatment, so your loved one can get back on their feet and thrive once more. Our co-occurring treatment program can help them focus on breaking free from their substance addiction while developing healthy ways to manage their mental and physical diagnoses.

Your loved one doesn’t have to manage their addiction and mental health alone. Help your loved one find freedom from addiction today by contacting our team.

Call Now: 720-891-4657

Related Posts

The War on Synthetic Benzodiazepines

Listen to Your Gut: How Opioids Can Affect Your Gut Health

Leave Opioids Out of It: Natural Ways to Relieve Pain

Downloadable Guide:

The 3 Stages of Addiction Relapse

  • This field is for validation purposes and should be left unchanged.

Copyright © 2021 The Raleigh House LLC. All rights reserved.

Have questions? We're here to help

720.891.4657